Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 98, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 6, 2014, 3:19 AM CDT for Marshall County, Roberts County, South Dakota; Traverse County, Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2014, 3:19 AM CDT (08:19 UTC)
- Expired
- Jul 6, 2014, 4:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Traverse County, MN, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 127 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 3:55 AM CDT | TSTM WND DMG | 6 Ne Browns Valley, MN | CAMPERS DAMAGED AT ROSEBUD RV PARK... BOATS OVERTURNED IN THE WATER ON LAKE TRAVERSE... LARGE OAK TREES OVER MN STATE HWY 27 BETWEEN MILE POST 7 AND 9... REPORT RELAYED BY THE MN STATE PATROL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3052 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1803 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
362
WUUS53 KABR 060819
SVRABR
MNC155-SDC091-109-060900-
/O.NEW.KABR.SV.W.0098.140706T0819Z-140706T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
319 AM CDT SUN JUL 6 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA...
NORTHEASTERN MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA...
NORTHERN ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 400 AM CDT
* AT 315 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF CLAIRE CITY...OR 19 MILES NORTH OF SISSETON...MOVING SOUTHEAST
AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CLAIRE CITY AROUND 325 AM CDT.
NEW EFFINGTON AROUND 335 AM CDT.
COUNTY PARK AND RAINBOW ISLAND AROUND 355 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4570 9647 4558 9676 4559 9682 4556 9681
4555 9685 4594 9741 4595 9694
TIME...MOT...LOC 0818Z 312DEG 36KT 4589 9715
HAIL...1.00IN
WIND...60MPH
$$
PARKIN1 follow-up statement
435
WWUS53 KABR 060900
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
400 AM CDT SUN JUL 6 2014
MNC155-SDC091-109-060910-
/O.EXP.KABR.SV.W.0098.000000T0000Z-140706T0900Z/
TRAVERSE MN-ROBERTS SD-MARSHALL SD-
400 AM CDT SUN JUL 6 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL...
NORTHERN ROBERTS AND SOUTHWESTERN TRAVERSE COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4570 9647 4558 9676 4559 9682 4556 9681
4555 9685 4594 9741 4595 9694
TIME...MOT...LOC 0819Z 312DEG 36KT 4588 9714
$$
PARKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:29 AM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 6, 12:29 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1229 AM CDT SUN JUL 6 2014 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT PLENTY OF HEAT AND HUMIDITY ACROSS THE CWA THIS AFTERNOON WITH HEAT INDICES CLOSE TO OR EVEN JUST ABOVE 100 DEGREES FOR MANY PLACES. DEWPOINTS HAVE BEEN SEVERAL DEGREES HIGHER THAN ORIGINALLY FORECAST...WITH READINGS IN THE LOW TO EVEN MID 70S. WILL CONTINUE TO WATCH FRONTAL BOUNDARY PROGRESSION THIS EVENING/OVERNIGHT AND THE ASSOCIATED THUNDERSTORM CHANCES. PLENTY OF INSTABILITY ACROSS THE REGION WITH ABOUT 30 TO 35 KNOTS OF DEEP LAYER SHEAR TO WORK WITH. ALTHOUGH WITH THE WARM MID LEVEL TEMPERATURES...THERE IS SOME CAPPING TO CONTEND WITH. MID LEVEL TEMPS WILL EVEN INCREASE A TAD MORE OVER THE NEXT COUPLE HOURS. CAP IS WEAKEST THOUGH OVER NORTHERN CWA THIS EVENING SO EXPECT THIS IS WHERE THE BEST CHANCE FOR CONVECTION WILL BE. WILL LIKELY NEED CONVERGENCE RIGHT ALONG THE FRONTAL BOUNDARY TO HELP BREAK CAP. ALREADY SEEING EVIDENCE OF THIS WEST OF HETTINGER WITH THE FIRST CELL OF THE DAY. CAM SOLUTIONS SHOWING ISOLD/WDLY SCT ACTIVITY MOVING ACROSS NORTHERN SD THROUGH THE EVENING. 18Z NAM SHOWING THIS AS WELL. HAVE NOT CHANGED POPS MUCH FROM PREVIOUS FORECAST. BREEZY NORTHWEST WINDS AND DRIER AIR WILL FOLLOW THE FRONT FOR SUNDAY. HAVE SHAVED A FEW DEGREES OF HIGHS FROM PREVIOUS FORECAST. LOOKING AT ANOTHER FRONTAL BOUNDARY AND WAVE OF LOW PRESSURE FOR MONDAY SO WILL KEEP PRECIP CHANCES GOING FOR THIS AS WELL. .LONG TERM...TUESDAY THROUGH SATURDAY NORTHWEST FLOW ALOFT WILL DOMINATE THE WEATHER PATTERN THROUGH THURSDAY WHEN THE UPPER FLOW WILL BECOME MORE ZONAL OVER THE NORTHERN PLAINS. A FEW IMPULSES WILL MOVE NEAR THE CWA DURING THE BEGINNING OF THE PERIOD BUT SFC HIGH PRESSURE WILL KEEP THE REGION MOSTLY DRY EXCEPT FOR AN ISOLATED SHOWER OR TSTORM. BY THU NIGHT POP CHANCES INCREASE A BIT AS SOUTHERLY SFC FLOW AND A NOCTURAL JET SET UP AHEAD OF A LOW PRESSURE TROUGH MOVING OFF THE ROCKIES. PRECIP CHANCES WILL STAY IN THE PICTURE UNTIL THE TROUGH MOVES THROUGH ON FRI NIGHT. TEMPERATURES WILL TREND UPWARD THROUGH THE PERIOD. SOUTHERLY FLOW AND GOOD MIXING WITH THE TROUGH PASSAGE ON FRIDAY WILL PUSH TEMPS UP NEAR 90. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH THE TAF PERIOD. WINDS WILL SHIFT TO THE NORTHWEST THROUGH SUNDAY MORNING BECOMING BREEZY AT 15 TO 25 KNOTS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...WISE AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 5, 3:51 AM CDT, 23 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 351 AM CDT SAT JUL 5 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 351 AM CDT SAT JUL 5 2014 /251 AM MDT SAT JUL 5 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES WILL RANGE BETWEEN 95 AND 100 DEGREES FOR A FEW HOURS THIS AFTERNOON. THUNDERSTORMS WILL PASS THROUGH THE REGION DURING THE EVENING AND OVERNIGHT HOURS...MAINLY ACROSS THE NORTHERN TIER OF SOUTH DAKOTA INTO WESTERN MINNESOTA. STORMS THAT DO MAKE IT INTO THE CWA HAVE THE POTENTIAL TO BE SEVERE...WITH HAIL AND STRONG WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF THUNDERSTORM ACTIVITY IS EXPECTED FOR MONDAY. SEVERE WEATHER IS UNLIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT. CONNELLY
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.